June 12, 2002 - The Travel Medicine Center: Studies of peace corps volunteers found less than 1 in 900,000 (as "person-weeks-use") had any significant problems with Larium

Peace Corps Online: Peace Corps News: Library: Peace Corps: Safety and Security of Volunteers: Safety and Security of Volunteers: June 12, 2002 - The Travel Medicine Center: Studies of peace corps volunteers found less than 1 in 900,000 (as "person-weeks-use") had any significant problems with Larium

By Admin1 (admin) on Wednesday, June 12, 2002 - 7:59 pm: Edit Post

Studies of peace corps volunteers found less than 1 in 900,000 (as "person-weeks-use") had any significant problems with Larium

Read and comment on this story from The Travel Medicine Center that says that studies of Peace Corps volunteers found less than 1 in 900,000 (as "person-weeks-use") had any significant problems. at:

Malaria and the Larium Controversy*

* This link was active on the date it was posted. PCOL is not responsible for broken links which may have changed.

Malaria and the Larium Controversy

by Alan Spira, M.D.

As mentioned in this article and as with all medications, there is a risk of side-effects from lariam. The statistical risks are explained in the article. We wish to reiterate that one needs to balance the risk of contracting malaria (and the World Health Organization says over two and a half million humans die from malaria annually) while traveling with the potential risk of a side-effect from the medication meant to protect from malaria. Anyone who has a history of seizures or psychiatric problems cannot take lariam -- at all. It may be that lariam truly unmasks an underlying condition (which may be hard for some people to accept) and you then need to think twice about whether your trip is necessary.

Malaria is a parasitic disease that kills between one to two million people on the planet yearly. Travelers off to exotic, tropical locales may be at risk for contracting this terrible disease, which is transmitted by the bite of a mosquito.

For many years, people at risk of contracting malaria took chloroquine prophylaxis--pills taken weekly to keep the disease at bay. Unfortunately, in the last decade, resistance to this medication has developed in the malaria organisms throughout the world. As a result, alternative medications have been developed to substitute for chloroquine in the prevention of malaria. The best of these is lariam, also known as mefloquine. This is also taken once a week, beginning two weeks before entering and finishing four weeks after departing a malarious region. As with all medications, lariam has side effects: the most common are nausea, insomnia or vivid dreams, anxiety or dizziness, which are considered mild. It is contra-indicated in people who have a history of seizures or psychiatric problems.

Certain magazines of late have sensationalized the side-effects of lariam, in a careless manner that has done the public a great disservice by causing undue alarm. Reports of psychotic episodes, and irrational behavior which have been reported have been exaggerated and have not been presented in a fair and balanced manner.

According to the CDC, the Center for Disease Control, and the WHO, the World Health Organization, lariam is a safe and effective drug for preventing malaria. The risk of serious "neuropsychiatric" side-effects are approximately 1 in 13,000--the same as that of chloroquine, which has been used for decades without any disparaging comments by travel magazines. Hundreds of thousands of people have been on lariam without serious side-effects. Studies of peace corps volunteers actually found less than 1 in 900,000 (as "person-weeks-use") had any significant problems. Over 18 scientific studies have been done on lariam and no statistical difference has been found compared to chloroquine, or another anti-malarial, proguanil. Individual case reports do not prove any association between the drug and the reaction--they only serve to raise a suspicion, which is good and necessary in the world of medicine. However, the magazines in question have taken poorly designed and significantly flawed studies as the basis for their reporting, which give the wrong impression and are unfair to the public.

The National Institute of Mental Health states that mental illness has a prevalence of 28% in the whole population. Anxiety is present in 13%; insomnia in 50%; depression in 5% -- so how can a medication (lariam) which causes less problems (approximately 0.001%) be the sole cause?! Aspirin has a 7% rate of adverse drug reactions--which is above that of lariam, yet no one sensationalizes the dangers of aspirin, which is one of the most useful medications ever devised. Could it be that the adverse reactions occur in a population of people who may be at risk for having the very problems lariam is blamed for? In other words, does lariam just unmask hidden or undiagnosed emotional or psychiatric problems? Even with this aside, the stress of travel is often enough to bring out such reactions in many people anyway, not to mention the concurrent use of medications or drugs or even coexistent illness. A curious point to consider is that symptoms can persist after lariam is out of the body--so how can the symptom be due to the medication with any certainty?

The CDC states that lariam prophylaxis is effective, well-tolerated and has saved thousands of lives. There are only a few absolute contraindications to it (the main two contraindications are a history of seizures or psychiatric illness), and, barring these, lariam should be given to travelers at high risk for malaria. It can be used in children and pregnant women. As with any medication, side-effects can occur; beginning prophylaxis two weeks before departure provides ample time to observe for any reactions and to make suitable modifications.

© 1997 Alan Spira M.D., The Travel Medicine Center Beverly Hills, California.

Last Modified: July 3, 1997

Some postings on Peace Corps Online are provided to the individual members of this group without permission of the copyright owner for the non-profit purposes of criticism, comment, education, scholarship, and research under the "Fair Use" provisions of U.S. Government copyright laws and they may not be distributed further without permission of the copyright owner. Peace Corps Online does not vouch for the accuracy of the content of the postings, which is the sole responsibility of the copyright holder.

This story has been posted in the following forums: : Headlines; Special Reports; Peace Corps - Safety of Volunteers



Add a Message

This is a public posting area. Enter your username and password if you have an account. Otherwise, enter your full name as your username and leave the password blank. Your e-mail address is optional.